Author Affiliations: Departments of Dermatology (Drs Borregón-Nofuentes, Avilés-Izquierdo, Pulido-Pérez, and Lázaro-Ochaita), Pathology (Dr Martínez-Izquierdo), and Vascular Surgery (Dr Ribé-Bernal), Hospital General Universitario Gregorio Marañón, Madrid, Spain; and Department of Dermatology, Hospital Universitario Ramón y Cajal, Madrid (Dr González). Drs Borregón-Nofuentes is now with Clinica Universidad de Navarra, Madrid. Dr Martínez-Izquierdo is now with the Hospital Rey Juan Carlos Móstoles, Madrid. Dr Ribé-Bernal is now with the Regional Vascular Unit, St Mary's Hospital, London, England.
A 63-year-old man with osteoarthritis received injections of hyaluronic acid (HA) into both knee joints from his rheumatologist. A month later he felt a sharp pain behind his right knee. Physical examination revealed livedo reticularis with 2 necrotic areas (Figure 1). All findings were normal for culture of skin biopsy specimen, Doppler ultrasonography (both legs), echocardiography, and blood analysis (blood cell count, biochemical assay, prothrombin time, fibrinogen level, activated partial thromboplastin time, activated coagulation time, antithrombin level, proteins C and S levels, plasminogen level, activated protein C resistance, presence of autoantibodies, lupus anticoagulant level, serum cryoglobulin levels, complement levels, and viral serologic measures). Skin biopsy specimens revealed dilated blood vessels in the reticular dermis and hypodermis, with intra-arterial foreign bodies composed of a basophilic amorphous material that tested negative under period acid–Schiff stain and positive under Alcian blue stain at a pH of 2.5 (Figure 2). Low-molecular-weight heparin was administered to prevent further embolic events. One month later, the lesions started to fade and were completely gone 6 months after the injection. At 1-year follow-up, the patient was free of lesions.
Borregón-Nofuentes P, Avilés-Izquierdo JA, Martínez-Izquierdo M, et al. Livedo Reticularis and Skin Necrosis Due to Hyaluronic Acid Embolism. JAMA Dermatol. 2013;149(3):373–375. doi:10.1001/jamadermatol.2013.1361
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: